Cardiac rupture associated with thrombolytic therapy: Impact of time to treatment in the late assessment of thrombolytic efficacy (LATE) study
Objectives. This prospective ancillary study was conducted to determine the association between the time from symptom onset to treatment and cardiac rupture in patients with acute myocardial infarction. Background. There is strong evidence that the time window for thrombolytic therapy should be extended to at least 12 h; however, many clinicians are concerned that late treatment may cause an excessive occurrence of death from cardiac rupture. Because up to 30% of patients with acute myocardial infarction arrive in the hospital >6 h from symptom onset, resolving this issue is of paramount clinical importance. Methods. A total of 5,711 patients with acute myocardial infarction were randomized to receive intravenous recombinant tissue-type plasminogen activator (rt-FA) (100 mg over 3 h) or matching placebo, within 6 and 24 h from symptom onset. Both groups received immediate oral aspirin, and a majority of patients received intravenous heparin during the initial 48 h. Results. By 35 days, 177 patients had died, with the cause of death specified as cardiac rupture (53 patients), electromechanical dissociation (42 patients) or asystole (82 patients). An additional 370 patients had died of other causes. In patients treated within 12 h, the proportion of rupture deaths in the group given rt-PA was higher than that observed in those who received placebo, but the difference was not statistically significant. In patients treated after 12 h, there was no evidence of an increased incidence of rupture with rt-PA, and the proportion of deaths due to rupture in this group was lower than that in patients given placebo. However, there was evidence of a difference between rt-PA and placebo with respect to the time that rupture became clinically manifest (treatment by time to death interaction, p = 0.03). Conclusions. This study provides unequivocal evidence that late treatment (6 to 24 h after symptom onset) with rt-PA is not associated with an increased risk of cardiac rupture. However, for reasons that are unclear, coronary thrombolysis appears to accelerate rupture events, typically to within 24 h of treatment.
Becker, RC; Charlesworth, A; Wilcox, RG; Hampton, J; Skene, A; Gore, JM; Topol, EJ
Volume / Issue
Start / End Page
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)